Hospitalization for zomig/imitrex withdrawl???

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Lady Lazarus
New Member


Date Joined Aug 2005
Total Posts : 17
   Posted 8/31/2005 10:49 AM (GMT -6)   
Hi...

I have read that some need to be hospitalized when going off of the triptans (imitrex/zomig). Has this happened to anyone? What should I expect? I am going to be refered to a neurologist next week. I'm pretty much open to anything that might help at this point. I am still scared of that impending rebound headache...I only have 3 pills left and I don't see my GP for another week! I am not on any preventative meds yet.

Thanks to any who respond. This group has been helpful.

My real name is Mel.

Nicky (coquitlam55)
Veteran Member


Date Joined Jul 2005
Total Posts : 505
   Posted 9/1/2005 12:12 AM (GMT -6)   

Hi Mel,

I have stopped taking medications that were causing me rebound headaches several times and never had to go to the hospital. In fact where I live it has to be a life or death situation before they will admit you to the hospital for withdrawl from medication.

For me rebound headaches are dull headaches that sit behind my eyes and seem to last forever. My neurologist suggested taking something like Advil Liquid Gels or Aleve Gel Caps to relieve the pain. It doesn't work completely but it can mask the pain. I asked about two that won't bother my stomach because I've developed ulcers from too much pain medication use, these two are pretty good and the neurologist says aren't likely to cause rebound headaches.

I end up eventually feeling like I want to tear my hair out because it's a dull pain that just won't go away - though it does eventually. Sometimes a sleeping pill or melatonin helps so you can sleep because I find sleeping difficult. If you can tough it out you'll feel better in the long run. You'll have to decide if you're going to do it cold turkey or slowly. I would discuss that with the doctor, some medications its not safe to stop quickly. I don't know about triptans.

If you need some moral support just post a message. I'm on day 7 of a rebound headache. Monday and Tuesday were pain free in the day though the headache came back in the evening. I'm weening off pain killers slowly and I'm ready to tear my hair out. The first couple of days were really rough and I took it easy, the next couple better and next couple even better and today I had a set back and the headache was here all day.

Take it easy on yourself, avoid stress and treat yourself to things like warm relaxing baths, massages, and afternoon naps.

Good luck. I will think lots of good thoughts for you.


Coquitlam55 (aka Nicky)
 
"The world is full of suffering, it is also full of overcoming it." --Helen Keller
I try and remember this each day I have a headache that I'm not sure I can overcome.

Post Edited (coquitlam55) : 9/1/2005 12:15:56 AM (GMT-6)


CRANKY 1
Veteran Member


Date Joined Aug 2005
Total Posts : 616
   Posted 9/1/2005 8:33 AM (GMT -6)   
Hi Mel,

Migraine sufferers are highly discouraged from going into the hospital to come off any medication their system has a dependence on.  You mentioned being addicted to narcotics previously, but if you were taking them as directed, to control pain, you were NOT addicted but had a physical dependency. BIG DIFFERENCE.  If you are taking them to get high or other recreational purposes and can't stop, then you are addicted.  Your current doctor has definitely been doing you a great disservice by letting you take both the zomig/imitrex on a daily basis for that long. nono   As Nicky said, you have gotten yourself in a cycle of rebound headaches from too much medication.  You will need to get yourself clean, and start a preventative medication like Topamax, but tapering off your current rescue medication is probably better than going cold turkey.  The pain will still be awful but the side effects should not be as ugly.  Also, anytime a Doctor of any kind puts you on a medication, research it fully before you start taking it.  That way you will be making an informed decision about your health and not just taking somebody else's word for it.  Believe me, I've had some really scary doctoring in the past couple of years. skull   Be you own best advocate.
 
Let us know how it goes.
Leigh Ann cool
"The weather is here, I wish you were beautiful."
                                             - Jimmy Buffett


gallyndur
Regular Member


Date Joined Aug 2005
Total Posts : 43
   Posted 9/6/2005 6:37 AM (GMT -6)   
Hi, Mel.

Not too long ago, I was in the same boat and was scared out of my mind at the thought of not taking my Imitrex/other triptan of choice. (I'd been prescribed Imitrex and various other triptans by several doctors and no one had ever told me that I shouldn't take it more than 2 or 3 times a week...) Anyway, after I read about triptans causing rebound headaches, I figured that was probably my problem and decided I needed to get off of them. It's hard, but it's definitely worth it! Since the neurologist said I could take the Imitrex 2-3 times a week (once I finally asked him about it), that's what I did while I was coming off. So I'd go for a day or two without and then take one and then another day or two without, etc (but no more than 3/week!) It was like having a constant migraine that lasted about a week and a half, except that the severity would lessen for up to 12 hours after I took the Imitrex each time. There were times when it was much more severe than any of my normal migraines, and I wasn't sure I could push through the pain. But you really are better off just doing it. I ended up taking a lot of bubble baths just to help me relax...Do whatever you have to...You probably won't be able to go to work or anything, so just plan on being incapacitated for a little while. (I'm not trying to scare you; it's totally do-able. It's just not at all fun!) Try to have someone around for moral support and to just be there to comfort you as much as possible. I found that to help a lot. Anyway, good luck!

Heather

so_connor
New Member


Date Joined Sep 2005
Total Posts : 8
   Posted 9/9/2005 11:29 AM (GMT -6)   
Hi,

I have just posted a message about rebound headache. I am a migraine sufferer but now it has turned in to a tension-type headache. I have had it for 3 months and the doctor thinks I will be better in another 3 months but I'm not so sure. My pain is in my shoulder, neck, back of head and around into my eye. It is unilateral but swaps sides daily. I was on Sumatriptan which helped my migraines a lot.

I see from Leigh Ann's message you used Narcotics, was that for your headaches or was it recreationally? I started taking narcotics recreationally, which is when my problem really started, and i really regret it because I know that this is why I am in this mess. I am really down and keep getting upset making it worse. How is the withdrawal going?

Sheena

Lady Lazarus
New Member


Date Joined Aug 2005
Total Posts : 17
   Posted 9/16/2005 11:42 AM (GMT -6)   
Hi guys~
The withdrawl isn't as bad as I thought, I am still taking triptans occasionally, but only 4 in the past 2 weeks. The migraine is constant - but fairly mild from what I'm used to. The crapty thing is that it never seems to let up. The weather has gotten cooler, and it is less smoggy and humid so I haven't had a really bad one in a while. I am surviving - but depressed and sleeping (or trying) too much. So exausted... I am not on the computer much as it bothers my eyes.
Mel.
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, October 18, 2017 6:23 PM (GMT -6)
There are a total of 2,883,913 posts in 316,441 threads.
View Active Threads


Who's Online
This forum has 157569 registered members. Please welcome our newest member, Andrew2017.
428 Guest(s), 15 Registered Member(s) are currently online.  Details
Doggiedo, countess18, Casa11, Skypilot56, clanda, eeagle, NiceCupOfTea, TxBart, songlady, InTheShop, AZ Guy, olsky, xy123, NotQuiteAntonio, straydog


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer